Mississippi, 2021Tornadoes and Flash Flooding in Mississippi, March 16, 2021
March 16, 2021 · NWS JAN · 9 events in 7 counties and zones
A stalled front, combined with a warm and moist airmass, led to the development of showers and thunderstorms across the region. With high atmospheric moisture present, flash flooding occurred across portions of south and central Mississippi.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $56,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled front, combined with a warm and moist airmass, led to the development of showers and thunderstorms across the region. With high atmospheric moisture present, flash flooding occurred across portions of south and central Mississippi. As daytime heating occurred, some storms were able to become severe which resulted in damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 16, 5:37 AM CST, 8 minutes earlier.
Area forecast discussion, Mar 16, 5:37 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
637 AM CDT Tue Mar 16 2021
.UPDATE...
Updated for 12Z aviation discussion
&&
.AVIATION...
12Z TAF discussion:
Mostly VFR over the region, a few MVFR/IFR. Showers/vcts in the
south impacting HBG/PIB...as well as MEI as another line of
convection sets up. Also see some more popping up over the NW,
impacting GLH/GWO. Unsettled weather across the region today
keeping vcts in almost the entire period. Have tried to limit
where possible, but models persist on constant off and on TS in a
broad area of ascent. Conditions will continue to deteriorate
going into the early morning hours tomorrow as the next front
moves in from the west.
&&
.DISCUSSION...
Today and tonight...
Unsettled weather continues across the southeastern CONUS this
morning. Scattered showers and thunderstorms moved across the
northern tier of the FA, as well as a broader area of precip and
thunder in the southeast. Dual pol storm total estimates in excess
of 2-3 inches of rain have fallen in portion of Clarke County in the
overnight hours. Those totals are pushing the boundary of FFG in
that region, and have also led to the inclusion of that area in a
slight risk of excessive rainfall for today and tonight from WPCs
ERO. Will be adding a ltd graphic for flooding concerns to add to
the messaging. Deep southwesterly flow aloft, southerly flow at the
surface, and a broad area of general ascent will keep showers and
thunderstorms scattered across the region through today and tonight.
With plenty of warmth and moisture and little to no inhibition, the
entire area falls in a marginal risk for severe weather for
today/tonight. SBCAPE values vary in soundings from 1000-2000 J/kg,
and low level lapse rates are moderate. However, mid level lapse
rates are less impressive, and shear is on the low end
overall...storms may have a hard time sustaining themselves unless
they can tap into pockets of higher instability with breaks in cloud
cover and/or access more of the stronger winds aloft. Damaging wind
gusts, hail, and cannot rule out tornadic threat...all are a concern
through the afternoon and evening hours.
Wednesday through Tuesday. Not planning to make any changes to
the long term forecast. Focus remains on the storm system for
Wednesday. The models are in good agreement on the track of the
low and line/boundary sweeping across the region. The NAM was a
little slower than the earlier run of the GFS/Euro, but the
latest GFS run slows down similar to the NAM. Thursday through
Monday remain dry but cooler. Another system moves in next
Tuesday, but the best dynamics in the latest runs move the
surface low to the north. Looks like the end of the boundary moves
through, but pressure doesn't seem to fall very much this far
south. The system around Thursday looks pretty good. The upper
trough digs pretty far south, so expecting to see warmer
temperatures for the end of next week and a return to moist
conditions.
There is a small question on the timing, but generally maintaining
the previous forecast for Wednesday. The NAM shows a break in the
rain late morning into early Wednesday afternoon, giving the area
a few hours to bake. There will be a good southerly breeze across
the region, bringing near 70 dewpoints. Lapse rates were good
with low level values around 8-9 c/km and upper level values
around 7 c/km. Forecast soundings also show good speed shear with
low LCL heights and some near surface based CAPE values
approaching 2000J. Soundings in the Delta early on also had some
of the higher instability values but helicity values were much
greater for areas to the northeast/east going into the early
evening. All modes of severe are still likely with widespread
impacts mainly late Wednesday afternoon through the evening. The
line of storms should be east of the area by midnight, but rain
seems to linger through early Thursday morning. Maintained severe
wording in the forecast. With good moisture flow, heavy rain will
also be possible, but opted not to add heavy rain wording to the
zones at this time.
The cooler air settles in quickly for the rest week, with
temperatures closer to normal. May get down to near 40 in a few
places Friday morning, much cooler than the previous days.
Otherwise, it should be pleasant going into the weekend. With high
pressure nearby, it's shaping up to be a nice weekend. Things
warm back up early next week with highs in the lower to mid 70s
and lows in the mid 40s to lower 50s.
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 78 65 81 50 / 74 54 92 77
Meridian 77 64 79 52 / 81 60 88 93
Vicksburg 80 66 81 50 / 57 53 93 67
Hattiesburg 79 65 80 53 / 78 31 90 89
Natchez 78 67 80 49 / 74 31 93 67
Greenville 77 65 76 50 / 24 76 96 58
Greenwood 77 64 79 50 / 38 74 95 77
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
HJS
Hazardous weather outlook, Mar 16, 4:05 AM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
505 AM CDT Tue Mar 16 2021
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>045-047>050-
053>055-059>063-072-171015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Warren-
Hinds-Rankin-Scott-Claiborne-Copiah-Simpson-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Marion-
505 AM CDT Tue Mar 16 2021
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, south central Mississippi, and southwest
Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight
Today through tonight, isolated severe thunderstorms are
possible. Some thunderstorms could produce damaging wind gusts
and hail. A tornado cannot be ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Severe storms are likely for portions of extreme southeast
Arkansas, northeast Louisiana and central Mississippi Wednesday
through Wednesday night. These storms will be capable of producing
damaging wind gusts in excess of 60 mph, hail up to golf ball
size and tornadoes. Some tornadoes could strong.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Wednesday night.
MSZ046-051-052-056>058-064>066-073-074-171015-
Kemper-Newton-Lauderdale-Smith-Jasper-Clarke-Jefferson Davis-
Covington-Jones-Lamar-Forrest-
505 AM CDT Tue Mar 16 2021
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight
FLOODING
THREAT...Limited
TIMING...Today through Tonight
Today through tonight, isolated severe thunderstorms are
possible. Some thunderstorms could produce damaging wind gusts
and hail. A tornado cannot be ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
Today through tonight, localized flash flooding is possible,
particularly in low lying and urban areas. Minor river flooding
is also possible.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Severe storms are likely for portions of extreme southeast
Arkansas, northeast Louisiana and central Mississippi Wednesday
through Wednesday night. These storms will be capable of producing
damaging wind gusts in excess of 60 mph, hail up to golf ball
size and tornadoes. Some tornadoes could strong.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Wednesday night.
20
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...
Current Watches and Warnings...
https://www.weather.gov/jan/safe_HeavyRain
Observed Precipitation Images...
https://www.weather.gov/jan/precipmaps
River Forecast Center...
https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
Event by event
5 flash flood, 2 hail, 2 tornado. Local standard time, as filed.
Flash Flood, Clarke
- When
- March 16, 5:45 AM CST to 12:15 PM CST
- Where
- Clarke County, 0.91 mi NW of Nancy to 1.28 mi NNW of Nancy
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.940, -88.840
Water flowed across County Road 280. A car was stranded in the flood waters.
Flash Flood, Clarke
- When
- March 16, 11:00 AM CST to 12:15 PM CST
- Where
- Clarke County, 2.5 mi NE of Langsdale to 1.61 mi SE of Theadville
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.905, -88.549
Water was across County Road 511 and 621.
Flash Flood, Covington
- When
- March 16, 11:00 AM CST to 1:00 PM CST
- Where
- Covington County, 3.5 mi N of Hot Coffee to 2.58 mi NNE of Hot Coffee
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.780, -89.440
Water was over Highway 37 in northern Covington County.
Flash Flood, Jasper
- When
- March 16, 11:00 AM CST to 12:15 PM CST
- Where
- Jasper County, 0.91 mi SE of Stringer to 1.13 mi SSE of Stringer
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.860, -89.260
Water was across some of the roads in Stringer.
Flash Flood, Smith
- When
- March 16, 11:15 AM CST to 1:00 PM CST
- Where
- Smith County, Taylorsville to 1.7 mi W of Taylorsville
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.830, -89.430
Flash flooding occurred around Taylorsville. Approximately a foot of water was across the roadway at the intersection of Pine and Front Streets. Part of County Road 21 was also underwater.
Hail, Copiah
- When
- March 16, 5:45 PM CST to 6:23 PM CST
- Where
- Copiah County, 0.69 mi S of Gallatin to 2.38 mi NNE of Ashley
- Measured
- 2 in hail
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 31.840, -90.470
A severe thunderstorm produced a swath of large hail across portions of central Copiah County. Ping pong ball size hail fell along Highway 28 to the southwest of Hazlehurst. Quarter to golfball size hail fell in and just south of Hazlehurst, with the largest falling on I-55. Two inch hail fell along Highway 472 just before Ashley Road to the east of Hazlehurst.
Tornado, Copiah
- When
- March 16, 6:03 PM CST to 6:06 PM CST
- Where
- Copiah County, 2.43 mi NNW of Sandhill to 2.41 mi N of Sandhill
- Rating
- EF1
- Path length
- 1.39 mi
- Path width
- 100 yd
- Property damage
- $12,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.761, -90.349
This brief tornado started at Martinsville Road and tracked east northeast for just over a mile. It also moved along a portion of Ryan Road. Damage was mainly snapped trees, uprooted trees and many limbs broken. Some power lines were down as well. High resolution satellite imagery showed additional tree damage occurring to the east of these points, to the north of Ryan Road and west of Deason Road. The tornado is believed to have lifted before reaching Deason Road. The maximum estimated winds were 100 mph.
Hail, Attala
- When
- March 16, 6:09 PM CST to 6:14 PM CST
- Where
- Attala County, 0.9 mi NW of Kosciusko to 2.22 mi NW of Kosciusko Arpt
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 33.060, -89.590
A swath of hail fell across and just to the north of Kosciusko. Hail covered the ground in Kosciusko, with stones ranging from dime to quarter size. Golf ball hail fell on the north side of Kosciusko off of Highway 43.
Tornado, Simpson
- When
- March 16, 6:58 PM CST to 6:59 PM CST
- Where
- Simpson County, 2.87 mi SE of Shivers to 3.27 mi ESE of Shivers
- Rating
- EF0
- Path length
- 0.52 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.775, -89.961
This brief EF0 tornado touched down off DK Mansfield at Tip Buckley Road. A few trees were damaged with some minor tin roof damage to a home and barn. The tornado moved east into a field were a few more trees were downed and then the tornado dissipated. Max|winds were 75 mph.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, March 16, 20211 death · 1 injured · 1 event
- Hail and Damaging Winds in Oklahoma, March 16 to 17, 2021$25,000 · 2.5 in hail · 21 events
- Hail and Damaging Winds in Louisiana, March 16, 2021$22,000 · 1.25 in hail · 7 events
- Hail and Damaging Winds in Texas, March 16, 20211.75 in hail · 16 events
- Dense Fog in Illinois, March 16, 202112 events
- Blizzard and Heavy Snow in New Mexico, March 16 to 17, 202155 kt wind · 12 events
- Drought in Texas, March 16 to 31, 202111 events
- Hail and Damaging Winds in Texas, March 16 to 17, 2021$10,000 · 2 in hail · 10 events
- Drought in North Dakota, March 16 to 31, 20218 events
- Dense Fog in Kentucky, March 16, 20217 events
- Dense Fog in Indiana, March 16, 20216 events
- Flash Flooding and Damaging Wind in Alabama, March 16, 202152 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951034, 951036, 951058, 951061, 951065, 951090, 951088, 951091, 951089.